Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 3, 2018Harris County, Talbot County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 3, 2018, 11:23 PM EDT for Harris County, Talbot County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2018, 11:23 PM EDT (03:23 UTC)
Expired
Jul 4, 2018, 12:15 AM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Harris County, GA, Talbot County, GA

The radar

The Maxwell AFB radar (KMXX), 77 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS82 KFFC 040323
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
1123 PM EDT TUE JUL 3 2018
 
GAZ078-079-040415-
Harris GA-Talbot GA-
1123 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS AND NORTHWESTERN TALBOT
COUNTIES UNTIL 1215 AM EDT...

At 1123 PM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving west at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hamilton, Talbotton, Pine Mountain, Waverly Hall, Woodland, River
View, Goat Rock Lake, Ellerslie, Cataula, Baughville, Olive Branch,
Mountain Hill, Bartletts Ferry Dam, Fortson, Mulberry Grove,
Whitesville-Pine Lake and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3281 8453 3263 8452 3258 8483 3258 8491
      3261 8491 3261 8508 3263 8508 3264 8511
      3266 8509 3269 8512 3272 8512 3274 8511
      3276 8514 3278 8512 3279 8515 3284 8516
      3285 8515 3287 8517
TIME...MOT...LOC 0323Z 085DEG 26KT 3272 8462 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 8:36 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 8:36 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
836 PM EDT Tue Jul 3 2018

.PREV DISCUSSION... /Issued 259 PM EDT Tue Jul 3 2018/

SHORT TERM /Tonight through Wednesday Night/...
While surface high pressure continues to nose into GA from the
northeast, an upper level low will retrograde toward the SE coast
crossing the FL panhandle by the end of the short term.

Expected widely scattered showers and thunderstorms across the area
with a wave of weak vorticity moving from east to west later this
afternoon/evening.  This will result in an increase coverage of
showers/thunderstorms across east GA by mid afternoon with that
activity moving toward west GA late afternoon/early evening.
However, given lack of heating and upper level support, think metro
Atlanta will probably see more isolated activity as compared to
places such as Athens, Macon and Columbus. With these thunderstorms
expect gusty winds, heavy rain and frequent lightning. The activity
should diminish fairly quickly this evening with only debris and
high clouds remaining through the overnight. As the upper level low
gets closer to the GA/FL coast, expect an increase in CU develop
during the morning hours with showers/thunderstorms becoming
scattered to numerous by the afternoon, especially across central GA
with better lifting/moisture available.  This could dampen some
fourth of July activities, although coverage should diminish by
later in the evening.

Temperatures will be around climo...highs in the upper 80s/low 90s
and mild lows in the mid 70s; lower temperatures across the higher
terrain.

26

LONG TERM /Thursday through Tuesday/...
A retrograding synoptic pattern can be expected at the beginning of
the long term forecast period...where main weather features will
actually be moving from east to west. As we begin around Thursday
morning...several notable shortwaves can be picked out near the
coastline of the PacNW as well as over the Canadian Prairies as the
stronger belt of westerly flow remains confined to northern
latitudes. Beneath the stronger flow...an extensive ridge will
continue building westward from the Mid Atlantic into the Plains
while an westward moving shortwave resides near the western coast of
Florida. Lower level pattern mainly features a cold front extending
southward from the upper Great Lakes into the Central
Plains...associated with Canadian Prairies cyclone.

Given the shortwave near Florida...a few showers will be possible
into the morning hours of Thursday. The shortwave trough will
continue to move west thru the day and carry the deepest moisture
away with it. Evidence of some "drier" mid level air can be seen in
model guidance on Thursday but given stagnant lower
levels...afternoon and evening airmass thunderstorms look to still
be possible...but not incredibly widespread.

Given the continued retrograding pattern through Friday...mid level
ridge influence will begin to build across the Rockies. As it does
so...cold frontal boundary associated with previously mentioned
Canadian Prairies shortwave will begin to approach the Southern US.
This should allow for increasing deeper layer moisture across
northern Georgia and the best chance for convective development.
Rain and thunder chances increase further on Saturday as the front
sags southward thru most of the CWA. At this time not seeing much
shear involved...but frontogenetic forcing amidst an unstable
boundary layer could lead to a slightly better chance for a few
strong to severe storms....with at this point mainly a wind threat.

As is usually the case this time of year...the front is expected to
stall across central Georgia on Sunday. This will lead to increased
chances for showers and thunderstorms with again the potential for a
few strong to severe given residual boundary in play. At least north
Georgia could see some somewhat drier air and low rain chances
behind the front. Some moisture looks to remain across
central/southern Ga into next week...but perhaps better ridge
influence will take us back to more to the isolated diurnal airmass
thunderstorms.

Kovacik

AVIATION...
18Z Update...
Widely scattered CU deck (~4-5Kft) has develop this afternoon
with high resolution models depicting a broken line of iso
showers/thunderstorms moving from east to west later this
afternoon/evening. However, the coverage looks limited. Only have
TEMPO at AHN, MCN and CSG. Debris clouds will erode this evening
with scattered high clouds under light easterly winds overnight.
Some low clouds possible early tomorrow morning. A bit better
coverage of CU and precipitation is expected tomorrow afternoon.
Thus added PROB30 to account for thunderstorms at ATL. East winds
continue.

//ATL Confidence...18Z Update...
Low to medium confidence for thunderstorm development at metro TAF
sites.
Medium to High confidence for all other elements.

26

&&

.AVIATION...
00Z Update...
VFR ceilings and VSBYS expected to continue through this forecast
period. Will see some brief periods of MVFR ceilings and VSBYs
Wed afternoon and evening in and around any diurnal convective
development. There area a few showers and thunderstorms across the
area this evening but they are diminishing as they loose the
daytime heating. Winds will stay mainly out of the E to SE at 10kt
or less.

//ATL Confidence...00Z Update...
Confidence high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  90  71  88 /  30  30  30  40
Atlanta         74  89  72  88 /  20  30  30  30
Blairsville     67  87  67  84 /  20  40  30  40
Cartersville    72  90  72  88 /  20  30  20  40
Columbus        74  90  73  90 /  40  50  30  30
Gainesville     73  88  71  87 /  20  30  30  40
Macon           72  90  71  90 /  40  50  40  20
Rome            72  91  72  89 /  20  30  20  40
Peachtree City  72  89  71  88 /  30  40  30  30
Vidalia         73  88  72  90 /  30  70  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....Kovacik
AVIATION...01
Hazardous weather outlook, Jul 3, 10:50 PM EDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1050 PM EDT Tue Jul 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050300-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
1050 PM EDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated to scattered showers and thunderstorms can be expected
throughout the area tonight, and may linger into the early
morning hours. A few storms could be strong with gusty winds,
frequent lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There is a chance of thunderstorms each day, however the best
chance of thunderstorms will be Friday and Saturday as a cold
front moves into Georgia. While a strong to possibly severe
thunderstorm is possible each day, the best chance for strong to
severe storms will be Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 3, 9:43 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
943 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     VESTA                   33.96N  82.94W
07/03/2018                   OGLETHORPE         GA   EMERGENCY MNGR

            POWER LINES DOWN IN THE ROAD ON HWY 77 NEAR CHURCH IN
            VESTA.

&&

EVENT NUMBER FFC1800580

KING
Local storm report, Jul 3, 9:50 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 ESE SANDY CROSS       33.91N  83.01W
07/03/2018                   OGLETHORPE         GA   EMERGENCY MNGR

            MULTIPLE TREES (AT LEAST A DOZEN) REPORTED DOWN IN
            OGLETHORPE COUNTY BETWEEN VESTA AND LEXINGTON. SEVERAL
            POWER LINES DOWN AND A FEW POWER POLES SNAPPED.

&&

EVENT NUMBER FFC1800581

KING
Local storm report, Jul 3, 9:56 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     RICHLAND                32.09N  84.66W
07/03/2018                   STEWART            GA   EMERGENCY MNGR

            TREE DOWN AT THE INTERSECTION OF LAMAR ST AND MEYER ST.

&&

EVENT NUMBER FFC1800582

KING
Local storm report, Jul 3, 10:15 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 N LUNDBERG            33.68N  82.73W
07/03/2018                   WILKES             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON BRANHAM RD, ALONG WITH A POWER
            POLE. WELL HOUSE DESTROYED AT A HOME.

&&

EVENT NUMBER FFC1800583

KING
Local storm report, Jul 3, 10:19 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 PM EDT TUE JUL 03 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND DMG     JACKSONS CROSSROADS     33.89N  82.85W
07/03/2018                   WILKES             GA   EMERGENCY MNGR

            TREE REPORTED DOWN AT THE INTERSECTION OF NEWTOWN RD
            AND MALLORYSVILLE RD.

&&

EVENT NUMBER FFC1800584

KING
Special weather statement, Jul 3, 11:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1123 PM EDT TUE JUL 3 2018

GAZ078-079-040415-
Harris GA-Talbot GA-
1123 PM EDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS AND NORTHWESTERN TALBOT
COUNTIES UNTIL 1215 AM EDT...

At 1123 PM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving west at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hamilton, Talbotton, Pine Mountain, Waverly Hall, Woodland, River
View, Goat Rock Lake, Ellerslie, Cataula, Baughville, Olive Branch,
Mountain Hill, Bartletts Ferry Dam, Fortson, Mulberry Grove,
Whitesville-Pine Lake and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3281 8453 3263 8452 3258 8483 3258 8491
      3261 8491 3261 8508 3263 8508 3264 8511
      3266 8509 3269 8512 3272 8512 3274 8511
      3276 8514 3278 8512 3279 8515 3284 8516
      3285 8515 3287 8517
TIME...MOT...LOC 0323Z 085DEG 26KT 3272 8462

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:12 PM EDTSpecial Weather StatementFFCWilkes48 min
Jul 3, 9:08 PM EDTSpecial Weather StatementFFCMadison52 min
Jul 3, 9:14 PM EDTSpecial Weather StatementFFCStewart, Webster46 min
Jul 3, 9:26 PM EDTSpecial Weather StatementFFCChattahoochee49 min
Jul 3, 9:39 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Stewart, Webster53 min
Jul 3, 11:26 PM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee, Schley49 min
Jul 3, 11:47 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee43 min
Jul 4, 1:31 AM EDTSpecial Weather StatementFFCPolk29 min
Jul 4, 1:33 AM EDTSpecial Weather StatementFFCChattooga, Gordon42 min
Jul 4, 1:55 AM EDTSpecial Weather StatementFFCPolk35 min
Jul 4, 2:01 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon44 min
Jul 4, 4:45 PM EDTSpecial Weather StatementFFCHaralson, Paulding30 min
Jul 4, 5:30 PM EDTSpecial Weather StatementFFCWalker30 min
Jul 4, 6:03 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker27 min
Jul 4, 7:33 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield27 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.